New Mexico, 2025

Flash Flooding and Hail in New Mexico, September 27 to 28, 2025

September 27 to 28, 2025 · NWS ABQ · 9 events in 6 counties and zones

A troughing pattern from the Pacific brought in a late season monsoon burst of moisture to the Desert Southwest. Strong to severe thunderstorms developed over portions of the state with more locally heavy rainfall events occurring from the abundant monsoon moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A troughing pattern from the Pacific brought in a late season monsoon burst of moisture to the Desert Southwest. Strong to severe thunderstorms developed over portions of the state with more locally heavy rainfall events occurring from the abundant monsoon moisture. Flash flooding was observed in several locations ranging from near El Malpais south of Grants, NM, in Navajo Nation west of Crownpoint, and in Tijeras east of Albuquerque. One woman was reportedly swept away from flash flooding south of Gallup near Red Rock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 27, 1:09 PM MST, 1 hour 51 minutes earlier. Its key messages:

  • Updated at 1259 PM MDT Sat Sep 27 2025
  • A storm system will draw subtropical moisture northward over northern and central New Mexico with scattered to numerous showers and thunderstorms through Sunday, then some lingering showers and thunderstorms with lighter precip along and east of the continental divide on Monday.
  • Additional rain amounts from the central high plains to the continental divide and Four Corners area should reach around 0.10 to 0.60 of an inch, with locally higher amounts over an inch along and just east of the central and south central mountains, and lighter amounts elsewhere.
  • There will be an ongoing flash flood threat below the burn scars in the Ruidoso area until 9 PM Sunday evening.
  • After a cool start to the coming week, dry and warmer conditions are expected Tuesday through Friday.
Area forecast discussion, Sep 27, 1:09 PM MST, 1 hour 51 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Albuquerque NM
209 PM MDT Sat Sep 27 2025

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1259 PM MDT Sat Sep 27 2025

- A storm system will draw subtropical moisture northward over
  northern and central New Mexico with scattered to numerous
  showers and thunderstorms through Sunday, then some lingering
  showers and thunderstorms with lighter precip along and east of
  the continental divide on Monday.

- Additional rain amounts from the central high plains to the
  continental divide and Four Corners area should reach around
  0.10 to 0.60 of an inch, with locally higher amounts over an
  inch along and just east of the central and south central
  mountains, and lighter amounts elsewhere.

- There will be an ongoing flash flood threat below the burn scars
  in the Ruidoso area until 9 PM Sunday evening.

- After a cool start to the coming week, dry and warmer conditions
  are expected Tuesday through Friday.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 1259 PM MDT Sat Sep 27 2025

An upper level low pressure system stalled over the CA/AZ border
will continue to draw subtropical moisture northward across the
forecast area with scattered to numerous showers and thunderstorms
tonight through Monday. Additional rain amounts around 0.10-0.60"
should be common from the central high plains westward to the
continental divide and the Four Corners, with lighter amounts
elsewhere. Locally higher amounts over an inch will be possible,
especially along the central and south central mountains, as well
as their adjacent east slopes. There should be a lot of cloud
cover on Sunday, so we forecast high temperatures a few degrees
below NBM guidance; especially over central parts of the forecast
area. Will continue the ongoing Flash Flood Watch for the Ruidoso
area burn scars until 9 PM Sunday. The risk of heavy rainfall will
decrease areawide thereafter as the upper low opens into a trough
and exits gradually eastward across the forecast area with drier
air entering from the west. Monday will bring a little more
sunshine and a noticeable downtick in shower and thunderstorm
coverage, with most of the activity favoring the continental
divide to the east slopes of the central mountain chain. There may
be some patchy fog along the east slopes of the central mountain
chain early Sunday morning, then the coverage of fog and low
clouds will probably increase across central parts of the forecast
area late Sunday night until mid morning Monday.

&&

.LONG TERM...
(Monday Night through Friday)
Issued at 1259 PM MDT Sat Sep 27 2025

There is a good chance that some patchy fog will return to central
parts of the forecast area late Monday night into Tuesday morning.
During the middle of next week, a ridge of high pressure will
build northward over New Mexico causing high temperatures to
climb as much as 11 degrees above 30-year averages by Thursday.
Southwest winds will probably become gusty on Friday as an upper
level trough deepens over the southwest US.

&&

.AVIATION...
(18Z TAFS)
Issued at 1159 AM MDT Sat Sep 27 2025

Scattered to numerous showers and embedded thunderstorms will
continue today through Sunday evening. Extensive cloud cover has
stabilized the atmosphere enough to limit the number of embedded
thunderstorms so far today, but storm coverage will likely
increase this afternoon and continue into the evening. A few
storms should be capable of producing erratic wet microburst wind
gusts up to 45 KT. Late tonight into Sunday morning, high res
models depict a fairly persistent stream of rain showers in the
vicinity of the central mountain chain. Easterly upslope flow will
probably also produce areas of MVFR conditions in low clouds, and
perhaps some patchy fog, early Sunday morning east of the central
mountain chain (not as far east as the TX border).

&&

.FIRE WEATHER...
Issued at 1259 PM MDT Sat Sep 27 2025

Wetting precip will probably be pretty spotty over the far eastern
plains with the passing storm system this weekend. Dry air will
filter over the state in the wake of the storm system as a ridge
of high pressure builds northward over NM midweek, but minimum
humidities are forecast to remain above 15 percent areawide.
Southwest wind gusts may reach the 15-25 mph range on Friday
afternoon, especially over the mountains and northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  53  73  53  73 /  70  60  40   5
Dulce...........................  42  67  42  70 /  70  70  60  40
Cuba............................  46  65  45  68 /  70  80  70  50
Gallup..........................  45  70  42  71 /  50  50  30   0
El Morro........................  45  67  42  68 /  60  60  50  20
Grants..........................  46  68  44  71 /  70  80  60  30
Quemado.........................  45  71  42  71 /  30  50  30  10
Magdalena.......................  50  66  50  68 /  60  80  60  50
Datil...........................  46  66  45  68 /  50  70  40  30
Reserve.........................  45  75  44  77 /  30  30  20  10
Glenwood........................  50  79  49  80 /  40  20  10  10
Chama...........................  42  63  40  65 /  60  80  50  60
Los Alamos......................  51  62  49  66 /  60  80  70  60
Pecos...........................  48  61  45  66 /  70  80  70  50
Cerro/Questa....................  46  66  44  68 /  40  60  30  40
Red River.......................  38  57  37  59 /  40  70  30  50
Angel Fire......................  34  60  32  63 /  30  70  30  50
Taos............................  45  68  43  70 /  40  70  40  40
Mora............................  43  61  40  65 /  50  80  50  60
Espanola........................  52  70  50  74 /  60  80  60  40
Santa Fe........................  52  63  49  68 /  70  80  70  50
Santa Fe Airport................  50  66  48  70 /  60  80  70  40
Albuquerque Foothills...........  58  70  55  72 /  80  90  80  40
Albuquerque Heights.............  55  72  55  74 /  70  80  70  40
Albuquerque Valley..............  55  74  55  76 /  70  80  70  30
Albuquerque West Mesa...........  57  71  55  75 /  70  80  70  30
Belen...........................  53  73  53  76 /  70  80  70  30
Bernalillo......................  55  72  54  76 /  70  80  80  30
Bosque Farms....................  53  73  52  76 /  70  80  70  30
Corrales........................  55  73  55  76 /  70  80  80  30
Los Lunas.......................  54  73  53  76 /  70  80  70  30
Placitas........................  54  67  52  71 /  70  80  80  40
Rio Rancho......................  55  71  54  75 /  70  80  80  30
Socorro.........................  56  74  55  77 /  70  70  60  40
Sandia Park/Cedar Crest.........  49  63  48  68 /  70  90  80  50
Tijeras.........................  51  65  49  69 /  70  90  80  50
Edgewood........................  47  64  46  69 /  70  80  80  50
Moriarty/Estancia...............  47  65  45  70 /  80  90  70  50
Clines Corners..................  48  61  46  66 /  70  80  70  50
Mountainair.....................  49  65  48  69 /  70  80  70  60
Gran Quivira....................  49  65  48  69 /  70  80  70  60
Carrizozo.......................  55  68  53  71 /  70  90  70  60
Ruidoso.........................  50  59  48  64 /  70  90  70  70
Capulin.........................  48  67  46  68 /  20  20   5  20
Raton...........................  47  69  45  71 /  30  40  10  30
Springer........................  50  69  46  73 /  30  50  10  30
Las Vegas.......................  48  61  45  67 /  60  80  50  50
Clayton.........................  55  76  53  75 /  20  10   0   5
Roy.............................  52  68  50  70 /  30  50  20  30
Conchas.........................  57  73  55  77 /  40  50  30  20
Santa Rosa......................  54  68  53  73 /  60  70  50  30
Tucumcari.......................  55  75  53  76 /  30  30  10  10
Clovis..........................  58  79  56  78 /  30  20  10  10
Portales........................  59  79  57  78 /  30  20  10  10
Fort Sumner.....................  58  72  56  76 /  50  50  30  20
Roswell.........................  60  71  58  78 /  50  60  30  20
Picacho.........................  55  69  53  73 /  60  80  50  50
Elk.............................  51  66  50  70 /  60  90  50  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday evening for NMZ226.

&&

SHORT TERM...44
LONG TERM....44
AVIATION...44

In the hours before

Special weather statement, Sep 27, 2:07 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
307 PM MDT Sat Sep 27 2025

NMZ201-205-206-272130-
Northwest Plateau NM-West Central Mountains NM-West Central
Plateau NM-
307 PM MDT Sat Sep 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCKINLEY COUNTY
UNTIL 330 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Brimhall Nizhoni, or 13 miles north of Gallup,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Brimhall Nizhoni, Tohatchi, Coyote Canyon and Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3563 10870 3571 10880 3591 10867 3575 10840
      3557 10863
TIME...MOT...LOC 2106Z 213DEG 11KT 3571 10868

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Sep 27, 2:49 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
349 PM MDT Sat Sep 27 2025

NMZ206-207-272215-
West Central Mountains NM-West Central Highlands NM-
349 PM MDT Sat Sep 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CIBOLA COUNTY
UNTIL 415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Milan, or 13 miles west of Grants, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Grants, Milan and San Rafael in Cibola County.

This includes Interstate 40 between Mile Markers 80 and 81.

This includes the following recreation areas...
	Ojo Redondo Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.

&&

LAT...LON 3499 10808 3510 10818 3526 10799 3510 10782
TIME...MOT...LOC 2149Z 215DEG 9KT 3508 10805

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

11

The radar

The Albuquerque radar (KABX), 177 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, McKinley

When
September 27, 3:00 PM MST to 3:30 PM MST
Where
McKinley County, Coyote Canyon to 0.4 mi WSW of Coyote Canyon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.780, -108.620

The Navajo Police Department reported on social media flash flooding from heavy rain through Coyote Canyon overtopping Navajo Route 9 between mile markers 7 and 14. Flash flooding closed the entrance to Nizhoni Housing and the highway. One vehicle appeared trapped in the floodwaters.

Flash Flood, Lincoln

When
September 28, 4:00 AM MST to 4:30 AM MST
Where
Lincoln County, 1.13 mi NW of Ruidoso to 1.08 mi NW of Ruidoso
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.343, -105.691

Rainfall over the South Fork burn scar resulted in flash flooding that washed out a low water crossing along Maple Drive through Brady Canyon.

Flash Flood, Chaves

When
September 28, 10:08 AM MST to 10:38 AM MST
Where
Chaves County, 13.04 mi WNW of Lake Arthur to 12.89 mi WNW of Lake Arthur
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.082, -104.573

Repeated rounds of moderate to heavy rainfall resulted in standing water estimated up to a foot deep over an estimated one tenth of a mile stretch of highway along NM 13 at mile marker 29 approximately six miles west of U.S. Highway 285.

Flash Flood, Cibola

When
September 28, 1:00 PM MST to 3:30 PM MST
Where
Cibola County, 9.2 mi SW of Mc Cartys to 6.65 mi SW of Mc Cartys
Cause
Heavy Rain
Reported by
Public
Coordinates
34.980, -107.800

Reports on social media and by the NM DOT showed pictures of flash flooding over NM Highway 117 between mile markers 44 and 51.

Hail, Bernalillo

When
September 28, 2:40 PM MST to 2:45 PM MST
Where
Bernalillo County, 4.21 mi ESE of Sandia Park
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.153, -106.299

Quarter size hail reported by a former NWS Employee.

Flash Flood, Bernalillo

When
September 28, 2:45 PM MST to 4:00 PM MST
Where
Bernalillo County, 1.69 mi E of Sandia Park to 4.37 mi NNE of Tijeras
Cause
Heavy Rain
Property damage
$25,000
Reported by
NWS Employee
Coordinates
35.170, -106.340

A NWS Employee reported flash flooding stretching from San Pedro Creek at NM 14 where the creek was out of its banks. Numerous spots along NM 14 between Cedar Crest and the county line were flooded with rocks and debris over the road, with the worst of it at Ponderosa Park near Lantern Ridge. A USGS gage along the Tijeras Arroyo also observed a nine foot spike to 10 feet, coupled with a report of the arroyo overtopping Via Sedillo Road by two feet. The road was nearly impassible due to large rocks covering the roadway. Damage is an estimate.

Hail, Valencia

When
September 28, 3:02 PM MST to 3:20 PM MST
Where
Valencia County, 1.33 mi WNW of Tome
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.750, -106.750

Nickel to golf ball size hail reported near and just south of Los Lunas, NM.

Flash Flood, Bernalillo

When
September 28, 7:25 PM MST to 9:15 PM MST
Where
Bernalillo County, 2.26 mi ENE of Kirtland Afb to 3.05 mi ESE of Kirtland Afb
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.067, -106.566

A post on social media showed flooded roadways in some neighborhoods on Kirtland Air Force Base. Time and location are an estimate based on radar and the photos in the social media post.

Flash Flood, McKinley

When
September 28, 7:40 PM MST to 8:40 PM MST
Where
McKinley County, 3.84 mi SSE of (Gup)gallup Airport to 4.26 mi SSE of (Gup)gallup Airport
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
35.459, -108.762

A woman driving home on New Mexico Highway 602 about 5 miles south of Gallup was swept away in floodwaters, according to Navajo Nation and New Mexico State Police. Tragically, her deceased body was found after a five day search and rescue operation in nearby areas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, McKinley2025-09-2837FemaleIn WaterIndirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288533, 1288538, 1288539, 1288534, 1288535, 1288536, 1288537, 1289280, 1289162.